Written and maintained by CASRAI Editorial Board
Last updated
The CHA2DS2-VASc score is a structured, point-based clinical decision tool used to estimate stroke risk in patients with nonvalvular atrial fibrillation (AF) and to help decide whether a patient should be started on anticoagulation therapy. It scores eight clinical risk factors on a 0-9 point scale, and it superseded the older, simpler CHADS2 score because it captures more of the low-to-moderate-risk population that CHADS2 systematically under-scored. For CASRAI’s audience — hospital patient-safety, quality, and cardiology staff building or auditing the clinical decision-support (CDS) rules, order sets, and documentation standards around AF anticoagulation — this page covers the eight components and point values, how the score has historically been interpreted, how the 2023 ACC/AHA/ACCP/HRS atrial fibrillation guideline reframed that interpretation around annual stroke risk, and how CHA2DS2-VASc is meant to be used alongside a bleeding-risk score like HAS-BLED rather than in isolation.
The eight components and point values
CHA2DS2-VASc is an acronym for its eight scored risk factors. Two factors — age 75 and older, and prior stroke, transient ischemic attack (TIA), or thromboembolism — carry two points each; the remaining six carry one point each, for a maximum possible score of 9.
| Letter | Risk factor | Points |
|---|---|---|
| C | Congestive heart failure / left ventricular dysfunction | 1 |
| H | Hypertension | 1 |
| A2 | Age ≥75 years | 2 |
| D | Diabetes mellitus | 1 |
| S2 | Prior stroke, TIA, or thromboembolism | 2 |
| V | Vascular disease (prior MI, peripheral artery disease, or aortic plaque) | 1 |
| A | Age 65-74 years | 1 |
| Sc | Sex category (female) | 1 |
A patient’s total score is the sum of every applicable factor. Note that age is scored in only one of the two age bands — a 78-year-old scores 2 points for age, not 2 plus 1.
From CHADS2 to CHA2DS2-VASc
CHADS2, published in 2001, scored only five factors — congestive heart failure, hypertension, age ≥75, diabetes, and prior stroke/TIA (2 points) — on a 0-6 scale. Its main operational problem was at the low end: a large share of AF patients scored 0 on CHADS2 and were labeled low-risk, but a meaningful fraction of that group still went on to have strokes. CHA2DS2-VASc, introduced in 2010, added three factors — vascular disease, age 65-74, and female sex — specifically to better discriminate risk within that CHADS2-zero population. The practical result is that CHA2DS2-VASc reclassifies a portion of nominally “low-risk” CHADS2 patients into a category where anticoagulation is considered, and it has since become the standard risk-stratification tool referenced by US and European AF guidelines. CHADS2 is still occasionally seen in older charting systems or legacy CDS rules, but it should not be the basis for a current anticoagulation decision.
Interpreting the score: from a fixed cutoff to an annual-risk framing
For years, CHA2DS2-VASc was taught with a simple cutoff: a score of 0 meant no antithrombotic therapy was generally needed, a score of 1 meant anticoagulation could be considered, and a score of 2 or higher meant anticoagulation was generally recommended, applied uniformly regardless of sex. The 2023 ACC/AHA/ACCP/HRS guideline for the diagnosis and management of atrial fibrillation changed this framing in a way that matters for anyone building it into a CDS rule or a documentation standard: rather than anchoring the Class 1 recommendation to a flat CHA2DS2-VASc cutoff, it anchors to an estimated annual stroke risk of 2% or greater, which the guideline maps to a CHA2DS2-VASc score of 2 or higher in men and 3 or higher in women — not the same numeric cutoff for both sexes. The guideline also endorses other validated risk scores (ATRIA, GARFIELD-AF) as acceptable alternatives to CHA2DS2-VASc, and it explicitly frames intermediate-risk patients (below the 2%-per-year threshold) as candidates for individualized review using additional risk-modifying factors rather than a rule that applies mechanically at every score. A CDS rule or order set still keyed to a single “score ≥2 → anticoagulate” threshold regardless of sex reflects the pre-2023 framing and is worth re-checking against current guideline language.
CHA2DS2-VASc does not stand alone: pairing it with HAS-BLED
CHA2DS2-VASc estimates stroke risk if a patient is not anticoagulated; it says nothing about the risk of the anticoagulation itself. HAS-BLED is the companion tool most commonly used alongside it to estimate bleeding risk on anticoagulant therapy. The two are not used as opposing gates where a high HAS-BLED score overrides a high CHA2DS2-VASc score — per current AF guideline language, bleeding-risk scores are not meant to be used in isolation to determine anticoagulation eligibility, but rather to flag modifiable bleeding-risk factors (uncontrolled hypertension, concurrent antiplatelet or NSAID use, labile INR on warfarin) that should be addressed alongside the anticoagulation decision, not used to withhold it outright. A hospital’s AF anticoagulation order set or documentation template should capture both scores, not just CHA2DS2-VASc, precisely because the clinical decision is a balance between the two rather than a single-number gate.
Building CHA2DS2-VASc into CDS rules and quality workflows
Because CHA2DS2-VASc is arithmetic rather than judgment, it is a natural fit for a discrete CDS field set (eight yes/no or age-band inputs producing one integer) rather than a free-text risk note — and that structure is exactly what makes it auditable. A quality or patient-safety program building this into the EHR should decide, and document, at minimum: which structured fields feed each of the eight components (age and sex usually pull from demographics; the clinical factors typically need active problem-list or encounter-diagnosis mapping rather than free text); how the tool handles a missing or unmappable component rather than silently defaulting it to zero; and whether the anticoagulation-recommendation threshold the CDS alert fires on has been updated to the sex-differentiated 2023 guideline framing described above, or is still running the older flat cutoff. For the operational side of what happens after a patient is started on anticoagulation — protocols, monitoring, and reversal — see CASRAI’s Anticoagulation Management Program guide.
Where this fits among CASRAI’s other structured risk scores
CHA2DS2-VASc is one of several point-based bedside instruments hospitals rely on to convert clinical judgment into a documented, auditable number. CASRAI has separate guides for the other major instruments in this family: Wells Criteria for DVT/PE pretest probability, NIH Stroke Scale (NIHSS) and Cincinnati Prehospital Stroke Scale for acute stroke assessment, RASS for sedation depth, Braden Scale for pressure-injury risk, Bishop Score for labor induction readiness, GAD-7 and PHQ-9 for anxiety and depression screening, and Beers Criteria for potentially inappropriate medications in older adults. All of these sit under CASRAI’s Patient Safety hub.
Frequently asked questions
What does a CHA2DS2-VASc score of 0 mean?
A score of 0 (in a man) or 1 (in a woman, since the sex-category point alone does not represent independent risk) has traditionally been treated as low enough that anticoagulation is generally not recommended. This is the group where a clinician should confirm the score reflects a true absence of the other seven risk factors, not just an incomplete chart review.
Is CHA2DS2-VASc used for all types of atrial fibrillation?
It’s validated for nonvalvular AF — AF without moderate-to-severe mitral stenosis or a mechanical heart valve. Patients with those valve conditions have a distinct, generally higher stroke risk profile and are typically anticoagulated with warfarin regardless of CHA2DS2-VASc score, not risk-stratified with this tool.
Why does age count twice — once at 65-74 and again at 75+?
The two age bands exist because stroke risk in AF rises with age in a way that a single age cutoff doesn’t capture well; splitting it into a 1-point band (65-74) and a 2-point band (≥75) lets the score weight advanced age more heavily without making age the dominant factor for every older patient.
Does a high CHA2DS2-VASc score mean a patient must be anticoagulated?
No score by itself mandates a specific treatment — it’s a risk-stratification input to a shared decision-making conversation that also weighs bleeding risk (typically via HAS-BLED), patient preference, and practical factors like fall risk or medication adherence. A high score is a strong prompt to anticoagulate and document the reasoning if the decision goes otherwise, not an automatic order.
Is CHA2DS2-VASc still the standard, or has it been replaced?
It remains the primary validated tool referenced in current US and European AF guidelines, though the 2023 ACC/AHA/ACCP/HRS guideline also names ATRIA and GARFIELD-AF as acceptable alternative risk scores and reframes the anticoagulation threshold around estimated annual stroke risk rather than a flat score cutoff, as described above.








